Missouri, 2002

Hail in Missouri, May 2, 2002

May 2, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 1:54 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 2, 1:54 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 AM CDT THU MAY 2 2002

LATEST SURFACE ANALYSIS INDICATES THAT SURFACE COLD FRONT HAS
CLEARED THE AREA WITH MUCH COOLER AIR MOVING IN ON BRISK NORTHERLY
WINDS.  HOWEVER...LATEST 88D VAD WIND PROFILE INDICATES THAT THE
FRONTAL SLOPE IS VERY SHALLOW...EXTENDING TO ABOUT 3000 FT
AGL...WITH MOIST UNSTABLE HIGHLY SHEARED ENVIRONMENT ABOVE THAT.
CONTINUED INFLUX OF MOISTURE ALONG SUBTROPICAL JET PLUME...AND
STRENGTHENING LOW LEVEL JET INDICATED BY 50 KNOT WIND AT 850MB ON
HASKELL OK PROFILER...SUGGEST THAT CONVECTIVE REDEVELOPMENT IS
LIKELY ACROSS THE SOUTHERN HALF OF THE CWA THIS MORNING. WITH
ACTIVITY ROOTED WELL ABOVE THE BOUNDARY LAYER...MARGINALLY SEVERE
HAIL WOULD BE THE MAIN CONCERN WITH ANY ORGANIZED CELLS.

OTHERWISE...LOW STRATUS AND DRIZZLE WILL HOLD STRONG UNDERNEATH THE
CONVECTION AS COLD AIR ADVECTION IS WINNING OUT OVER DRY AIR
ADVECTION. 925MB PROGS KEEP US PRETTY WELL SOCKED IN THROUGH EARLY
AFTERNOON BEFORE CLEARING COMMENCES FROM THE NORTHWEST. HOWEVER...
SOUTHWEST FLOW ALOFT WILL KEEP MID-HIGH CLOUDS POURING IN THROUGH
MUCH OF THE DAY...SO WILL SEE A TRANSITION IN CEILING HEIGHT RATHER
THAN CLEARING. STRONG COLD ADVECTION WILL KEEP TEMPERATURES WELL
BELOW NORMAL TODAY...WITH AREAS SE OF SGF EXPERIENCING THEIR HIGH
TEMPERATURES AS WE SPEAK.

SURFACE RIDGE WILL BUILD INTO THE AREA TONIGHT...WITH A BRIEF
RESPITE FROM THE CLOUD COVER AS 500MB MOIST AXIS TEMPORARILY SHIFTS
SOUTH. THIS WILL ALLOW TEMPERATURES TO DROP OFF POSSIBLY INTO THE
UPPER 30S...ALTHOUGH THINK FROST CONCERNS HAVE ABATED.

500MB TROF AXIS THAT HAS BEEN PARKED ALONG THE WESTERN US FOR NEARLY
A WEEK WILL FINALLY BE KICKED OUT ON FRIDAY ACCOMPANIED BY A RATHER
POTENT VORT MAX. APPEARS THAT MID LEVEL MOISTURE AND UVVS WILL BE
SUFFICIENT TO SQUEAK OUT SOME LIGHT RAIN...WILL BEST CHANCES FURTHER
SOUTH. HAVE ADDED CHANCE POPS COVERING WESTERN AREAS LATE FRIDAY
AFTERNOON...AND THE ENTIRE CWA FRIDAY NIGHT.

LACK OF AN OVERALL PATTERN CHANGE SUGGESTS AN OVERALL UNSETTLED
REMAINDER OF THE FORECAST PERIOD AS LONG WAVE TROUGH RELOADS OUT
WEST. BROAD LEE TROUGH SETS UP ACROSS THE PLAINS WHILE AN UPPER
LEVEL RIDGE TO OUR SOUTHEAST SUGGESTS THAT WE ARE RIPE FOR A DAILY
BARRAGE OF MCSS SOMEWHERE ACROSS THE REGION. WILL NOT MAKE ANY
CHANGES TO THE EXTENDED AT THIS TIME WHICH BASICALLY INCLUDES WARM
TEMPERATURES (MAXES UPPER 70S TO LOWER 80S) WITH OCCASIONAL CHANCES
FOR SHOWERS/STORMS THAT WOULD BE IMPOSSIBLE TO NAIL DOWN AT THIS
TIME.

ISC GRIDS 10-4. THANKS EAX/TUL FOR FORECAST COORD.

.SGF...NONE.

BOOKBINDER

In the hours before

Local storm report, May 2, 3:04 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    WILLARD                   MO   .75 INCH HAIL
05/02/02   GREENE                         REPORTED BY PUBLIC.

0347 AM    5 NE SPRINGFIELD          MO   .88 INCH HAIL
05/02/02   GREENE                         REPORTED BY PUBLIC AT
                                          INTERSECTION OF US65
                                          AND I44.
Local storm report, May 2, 4:31 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 AM    LICKING                   MO   .75 INCH HAIL
05/02/02   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0450 AM    LICKING                   MO   .75 INCH HAIL
05/02/02   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 2, 5:00 AM CST, 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU MAY 2 2002

* HAZARDOUS WEATHER THREATS...

NONE EXPECTED. A FEW ISOLATED THUNDERSTORMS WILL MOVE ACROSS SOUTH
CENTRAL MISSOURI THROUGH 7 AM. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

* EXTENDED OUTLOOK...

NO HAZARDOUS WEATHER IS EXPECTED.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shannon

When
May 2, 5:34 AM CST
Where
Shannon County, 6 mi NE of Winona
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -91.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293897.